Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2018, 5:59 PM MDT for Kit Carson County, Colorado. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 5:59 PM MDT (23:59 UTC)
- Expired
- May 29, 2018, 6:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:28 PM MDT | HAIL 0.88 | 11 N Burlington, CO | PEA TO NICKEL SIZE HAIL. VERY LITTLE TOTAL HAIL. |
| May 29, 6:38 PM MDT | HAIL 1 | 6 N Burlington, CO | BRIEF PERIOD OF NICKEL TO QUARTER SIZE HAIL 6 MILES NORTH OF BURLINGTON AT 638 PM MDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 12.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 1831 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
610
WUUS53 KGLD 292359
SVRGLD
COC063-300045-
/O.NEW.KGLD.SV.W.0121.180529T2359Z-180530T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
559 PM MDT TUE MAY 29 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Kit Carson County in east central Colorado...
* Until 645 PM MDT
* At 559 PM MDT, a severe thunderstorm was located 15 miles north of
Bethune, or 16 miles north of Stratton, moving southeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.
This includes Highway 385 between mile markers 191 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3957 10255 3957 10242 3936 10213 3930 10240
TIME...MOT...LOC 2359Z 320DEG 17KT 3953 10251
HAIL...1.75IN
WIND...60MPH
$$4 follow-up statements
519
WWUS53 KGLD 300010
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
610 PM MDT TUE MAY 29 2018
COC063-300045-
/O.CON.KGLD.SV.W.0121.000000T0000Z-180530T0045Z/
Kit Carson CO-
610 PM MDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN KIT CARSON COUNTY...
At 609 PM MDT, a severe thunderstorm was located 11 miles north of
Bethune, or 14 miles northwest of Burlington, moving southeast at 30
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.
This includes Highway 385 between mile markers 191 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3951 10251 3957 10242 3936 10213 3930 10240
TIME...MOT...LOC 0009Z 312DEG 26KT 3947 10243
HAIL...2.00IN
WIND...60MPH
$$877
WWUS53 KGLD 300019
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
619 PM MDT TUE MAY 29 2018
COC063-300045-
/O.CON.KGLD.SV.W.0121.000000T0000Z-180530T0045Z/
Kit Carson CO-
619 PM MDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN KIT CARSON COUNTY...
At 618 PM MDT, a severe thunderstorm was located 9 miles northeast of
Bethune, or 9 miles northwest of Burlington, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.
This includes Highway 385 between mile markers 191 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3946 10246 3952 10236 3936 10213 3930 10240
TIME...MOT...LOC 0018Z 309DEG 23KT 3943 10235
HAIL...1.25IN
WIND...60MPH
$$089
WWUS53 KGLD 300030
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
630 PM MDT TUE MAY 29 2018
COC063-300045-
/O.CON.KGLD.SV.W.0121.000000T0000Z-180530T0045Z/
Kit Carson CO-
630 PM MDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN KIT CARSON COUNTY...
At 630 PM MDT, a severe thunderstorm was located 10 miles north of
Bethune, or 11 miles northwest of Burlington, moving southeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Kit Carson County.
This includes Highway 385 between mile markers 191 and 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3942 10237 3946 10230 3936 10213 3933 10227
TIME...MOT...LOC 0030Z 300DEG 22KT 3945 10237
HAIL...1.00IN
WIND...60MPH
$$328
WWUS53 KGLD 300040
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
640 PM MDT TUE MAY 29 2018
COC063-300050-
/O.EXP.KGLD.SV.W.0121.000000T0000Z-180530T0045Z/
Kit Carson CO-
640 PM MDT TUE MAY 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KIT CARSON COUNTY
WILL EXPIRE AT 645 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3942 10237 3946 10230 3936 10213 3933 10227
TIME...MOT...LOC 0040Z 320DEG 17KT 3933 10224
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:38 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 29, 3:38 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
338 PM MDT Tue May 29 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM MDT Tue May 29 2018
A shortwave along with a surface trough will bring two areas of
thunderstorms to the area. The first is to the eastern portion of
the area that should leave the area by late this afternoon.
Additions are moving in from the west at this time. Models are
consistent in bringing those storms into the western third to half
of the area before they weaken and dissipate. The storms will be
strong with maybe an isolated severe.
After the storms end, I expect fog to develop, mainly after
midnight. This makes sense with a lot of saturated ground, light
winds, and decreasing clouds. This fog will continue through mid
morning on Wednesday. Then the day will stay dry until late in the
day. At that time thunderstorms will begin to develop or move into
the far western portion of the area.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 328 PM MDT Tue May 29 2018
Wednesday night another disturbance will move over the Tri-State
area bringing showers and storms. Some storms could become severe
producing large hail and damaging winds.
Thursday afternoon, we will see high pressure dominate over the
area allowing warmer temperatures, in the mid to upper 90s, to
trend through Friday. CAA will move into the area on Saturday and
Sunday, with possible showers on Sunday night into Monday,
bringing highs to the mid 80s to near 90s through Tuesday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1159 AM MDT Tue May 29 2018
For Kgld, mvfr conditions with isolated thunderstorms near the
site are expected through 21z. At 21z vfr conditions will return
light and variable winds. At 02z, isolated thunderstorms will near
the site with northeast winds around 6 knots. At 09z mvfr
conditions with 6 miles and fog are expected until 15z. At 15z vfr
conditions return with light west winds.
For Kmck, Vfr conditions along with thunderstorms will be near or
at the site for the next couple of ours. From 20z to 02z east
winds near 8 knots and vfr conditions are expected. From 02z to
07z there will be isolated thunderstorms at or near the site. From
07z to 14z there will be mvfr conditions and west winds near 6
knots are expected. From 14z until the end of the period vfr and
west winds near 12 knots are expected.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 7 PM CDT this evening for KSZ003-004-015-
016-029.
CO...NONE.
NE...Flash Flood Watch until 7 PM CDT this evening for NEZ081.
&&
SHORT TERM...BULLER
LONG TERM...EV
AVIATION...BULLERHazardous weather outlook, May 29, 11:02 AM MDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1102 AM MDT Tue May 29 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1102 AM MDT Tue May 29 2018 /1202 PM CDT Tue May 29 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There will be a continue threat of locally heavy rainfall from Red Willow county south to Gove along with Norton and Graham counties. As a result there is a chance of flash flooding in that area. For the entire area, there is now a lesser chance of severe thunderstorms than what was expected earlier this morning. A few of the thunderstorms could become severe with large hail and damaging winds as the only threats. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required through early this evening.
In the hours before
Special weather statement, May 29, 4:32 PM MDT, 1 hour 27 minutes before
Special Weather Statement National Weather Service Goodland KS 432 PM MDT TUE MAY 29 2018 COZ090-292245- Yuma County CO- 432 PM MDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 445 PM MDT... At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Cope, or 27 miles north of Stratton, moving southeast at 10 mph. Nickel size hail will be possible with this storm. Locations impacted include... Joes. LAT...LON 3969 10277 3974 10271 3969 10253 3959 10264 TIME...MOT...LOC 2232Z 313DEG 9KT 3970 10270
Local storm report, May 29, 4:42 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL 4 NNW JOES 39.71N 102.71W
05/29/2018 E1.75 INCH YUMA CO TRAINED SPOTTER
PING PONG TO GOLFBALL SIZE HAIL OCCURRING AT
TIME OF THE REPORT.
&&
JRMLocal storm report, May 29, 4:47 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 NNW JOES 39.71N 102.71W
05/29/2018 E1.75 INCH YUMA CO COCORAHS
REPORT RECEIVED BY COCORAHS REPORT.
&&
JRMLocal storm report, May 29, 5:35 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL WRAY 40.08N 102.23W
05/29/2018 E0.75 INCH YUMA CO TRAINED SPOTTER
THE DURATION OF THE HAIL EVENT WAS 8
MINUTES.
&&
JRMLocal storm report, May 29, 5:54 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL WRAY 40.08N 102.23W
05/29/2018 E0.88 INCH YUMA CO PUBLIC
PEA TO NICKEL SIZE HAIL WITH 1.4 OF
PRECIPITATION. RELAYED VIA TWITTER.
&&
JRMSpecial weather statement, May 29, 5:54 PM MDT, 5 minutes before
Special Weather Statement National Weather Service Goodland KS 554 PM MDT TUE MAY 29 2018 COZ090-KSZ001-002-NEZ079-080-300030- Yuma County CO-Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE- 554 PM MDT TUE MAY 29 2018 ...SPECIAL WEATHER STATEMENT... At 554 PM MDT/654 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southwest of Wauneta to 14 miles southwest of Haigler. Movement was southeast at 30 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... St. Francis, Benkelman, Palisade, Stratton, Haigler, Beecher Island and Max. This includes Highway 385 near mile marker 227. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3957 10187 3985 10226 4035 10155 4035 10084 TIME...MOT...LOC 2354Z 303DEG 26KT 4035 10145 3987 10213
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 6:14 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 46 min |
| May 28, 6:58 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 47 min |
| May 28, 7:17 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| May 28, 7:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 15 min |
| May 28, 11:05 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| May 28, 11:13 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| May 29, 12:34 AM MDT | Flash Flood Warning | GLD | Kit Carson, Yuma | 6 hr |
| May 29, 1:53 AM MDT | Flash Flood Warning | GLD | Kit Carson | 5 hr |
| May 29, 2:27 AM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 33 min |
| May 29, 3:28 PM MDT | Special Weather Statement | GLD | Phillips | 17 min |
| May 29, 4:32 PM MDT | Special Weather Statement | GLD | Kit Carson | 13 min |
| May 29, 4:37 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 38 min |
| May 29, 5:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 46 min |
| May 29, 5:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 45 min |
| May 29, 5:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.